Mathematische Annalen

, Volume 370, Issue 1–2, pp 863–915 | Cite as

Riesz continuity of the Atiyah–Singer Dirac operator under perturbations of the metric

  • Lashi BandaraEmail author
  • Alan McIntosh
  • Andreas Rosén


We prove that the Atiyah–Singer Dirac operator Open image in new window in \(\mathrm{L}^{2}_\mathrm{}\) depends Riesz continuously on \(\mathrm{L}^{\infty }_\mathrm{}\) perturbations of complete metrics \(\text {g}\) on a smooth manifold. The Lipschitz bound for the map Open image in new window depends on bounds on Ricci curvature and its first derivatives as well as a lower bound on injectivity radius. Our proof uses harmonic analysis techniques related to Calderón’s first commutator and the Kato square root problem. We also show perturbation results for more general functions of general Dirac-type operators on vector bundles.

Mathematics Subject Classification

58J05 58J37 58J30 35J46 42B37 



The first author was supported by the Knut and Alice Wallenberg foundation, KAW 2013.0322 postdoctoral program in Mathematics for researchers from outside Sweden. The second author appreciates the support of the Mathematical Sciences Institute at The Australian National University, and also the support of Chalmers University of Technology and University of Gothenburg during his visits to Gothenburg. Further he acknowledges support from the Australian Research Council. The third author was supported by Grant 621-2011-3744 from the Swedish Research Council, VR. We would like to thank Alan Carey and Krzysztof P. Wojciechowski for discussions about the relevance of our approach to open questions involving spectral flow for paths of unbounded self-adjoint operators. Unfortunately Wojciechowski became ill and died before these promising early discussions could be developed. Also, the authors would like to thank the referees for their valuable feedback that helped refine the paper to its current form.


  1. 1.
    Albrecht, D., Duong, X., McIntosh, A.: Operator theory and harmonic analysis. In: Instructional Workshop on Analysis and Geometry, Part III (Canberra, 1995), Proc. Centre Math. Appl. Austral. Nat. Univ., vol. 34, pp. 77–136. Austral. Nat. Univ., Canberra (1996). MR1394696 (97e:47001)Google Scholar
  2. 2.
    Atiyah, M .F., Singer, I .M.: Index theory for skew-adjoint Fredholm operators. Inst. Hautes Études Sci. Publ. Math. 37, 5–26 (1969). MR 0285033Google Scholar
  3. 3.
    Auscher, P., Hofmann, S., Lacey, M., McIntosh, A., Tchamitchian, P.: The solution of the Kato square root problem for second order elliptic operators on \({\mathbb{R}}^{n}\), Ann. Math 156(2), 633–654 (2002). (2)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Axelsson, A., Keith, S., McIntosh, A.: Quadratic estimates and functional calculi of perturbed Dirac operators. Invent. Math. 163(3), 455–497 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bandara, L.: Density problems on vector bundles and manifolds. Proc. Am. Math. Soc 142(8), 2683–2695 (2014). MR 3209324Google Scholar
  6. 6.
    Bandara, L., McIntosh, A.: The Kato square root problem on vector bundles with generalised bounded geometry. J. Geom. Anal 26(1), 428–462 (2016). MR 3441522Google Scholar
  7. 7.
    Booss-Bavnbek, B.: Basic functional analysis puzzles of spectral flow. J. Aust. Math. Soc 90(2), 145–154 (2011). MR 2821774Google Scholar
  8. 8.
    Bourguignon, J.-P., Gauduchon, P.: Spineurs, opérateurs de Dirac et variations de métriques. Commun. Math. Phys 144(3), 581–599 (1992). (MR d1158762 (93h:58164))Google Scholar
  9. 9.
    Bunke, U.: Comparison of Dirac operators on manifolds with boundary. In: Proceedings of the Winter School “Geometry and Physics” (Srní, 1991), no. 30, pp. 133–141. MR1246627 (95b:58152) (1993)Google Scholar
  10. 10.
    Carbonaro, A., McIntosh, A., Morris, A.J.: Local Hardy spaces of differential forms on Riemannian manifolds. J. Geom. Anal 23(1), 106–169 (2013). MR 3010275Google Scholar
  11. 11.
    Chernoff, P.R.: Essential self-adjointness of powers of generators of hyperbolic equations. J. Funct. Anal. 12, 401–414 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Christ, M.: A \(T(b)\) theorem with remarks on analytic capacity and the Cauchy integral. Colloq. Math 2(60–61), 601 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Coifman, R .R., McIntosh, A., Meyer, Y.: L’intégrale de Cauchy définit un opérateur borné sur \(L^{2}\) pour les courbes lipschitziennes. Ann. Math. 116(2), 361–387 (1982). (2) MR 672839 (84m:42027)Google Scholar
  14. 14.
    Coifman, R., McIntosh, A., Meyer, Y.: The Hilbert transform on Lipschitz curves. In: Miniconference on Partial Differential Equations (Canberra, 1981), Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 1, pp. 26–69. Austral. Nat. Univ., Canberra (1982). MR758451 (85m:42009)Google Scholar
  15. 15.
    Ginoux, Nicolas: The Dirac Spectrum. Lecture Notes in Mathematics, vol. 1976. Springer, Berlin (2009)CrossRefzbMATHGoogle Scholar
  16. 16.
    Markus, H.: The functional calculus for sectorial operators. In: Operator Theory: Advances and Applications, vol. 169, Birkhäuser, Basel (2006). MR2244037 (2007j:47030)Google Scholar
  17. 17.
    Hebey, E.: Nonlinear Analysis on Manifolds: Sobolev Spaces and Inequalities, Courant Lecture Notes in Mathematics, vol. 5. New York University Courant Institute of Mathematical Sciences, New York (1999)Google Scholar
  18. 18.
    Kato, T.: Perturbation theory for linear operators, 2nd edn. Springer, Berlin (1976). Grundlehren der Mathematischen Wissenschaften, Band 132Google Scholar
  19. 19.
    Lawson Jr, H.B., Michelsohn, M.-L..: Spin geometry, Princeton Mathematical Series, vol. 38, Princeton University Press, Princeton (1989). MR 1031992 (91g:53001)Google Scholar
  20. 20.
    Lesch, M.: The uniqueness of the spectral flow on spaces of unbounded self-adjoint Fredholm operators. In: Spectral Geometry of Manifolds with Boundary and Decomposition of Manifolds, Contemp. Math., vol. 366, Am. Math. Soc., Providence, RI pp. 193–224 (2005). MR2114489 (2005m:58049)Google Scholar
  21. 21.
    McIntosh, A.: On the comparability of \(A^{1/2}\) and \(A^{\ast 1/2}\). Proc. Amer. Math. Soc 32, 430–434 (1972). MR 0290169 (44 #7354)Google Scholar
  22. 22.
    Morris, A.J.: Local quadratic estimates and holomorphic functional calculi. In: The AMSI-ANU Workshop on Spectral Theory and Harmonic Analysis, Proc. Centre Math. Appl. Austral. Nat. Univ., vol. 44, pp. 211–231. Austral. Nat. Univ., Canberra (2010)Google Scholar
  23. 23.
    Morris, A.J.: The Kato square root problem on submanifolds. J. Lond. Math. Soc 86(3), 879–910 (2012). (2) MR 3000834Google Scholar
  24. 24.
    Petersen, P.: Riemannian Geometry. Graduate Texts in Mathematics, vol. 171, 2nd edn. Springer, New York (2006). MR 2243772 (2007a:53001)Google Scholar
  25. 25.
    Phillips, J.: Self-adjoint Fredholm operators and spectral flow. Can. Math. Bull 39(4), 460–467 (1996). MR 1426691MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Institut für MathematikUniversität PotsdamPotsdam OT GolmGermany
  2. 2.Mathematical Sciences InstituteAustralian National UniversityCanberraAustralia
  3. 3.Mathematical SciencesChalmers University of Technology and University of GothenburgGöteborgSweden

Personalised recommendations